North Dakota, 2020

Funnel Cloud in North Dakota, July 11, 2020

July 11, 2020 · NWS FGF · 1 event in 1 county or zone

During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the early afternoon of July 11th, isolated thunderstorms formed between Langdon (ND), Hillsboro (ND), and Alexandria (MN). One of these storms produced a tornado over southwest Becker County (MN), southwest of Detroit Lakes, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 2:27 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 2:27 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
327 PM CDT Sat Jul 11 2020

.SHORT TERM...(This afternoon through Sunday night)
Issued at 326 PM CDT Sat Jul 11 2020

We continue to monitor potential for non-supercell funnel/tornadoes
over parts of west central MN this afternoon.

Mid level circulation associated with enhanced vorticity environment
and "cold core" funnel reports (brief touchdown) is still moving out
of Otter Tail County based on latest satellite trends. Until this
circulation completely moves out of our area we will still see
potential for more of funnels with these showers/storms in west
central MN. It had slowed down a little, but it still looks to exit
our CWA within the next 1-2hr period. On the back side of this area
of showers/t-storms where was some clearing and a little better
lapse rate environments and RAP analysis is showing high values of
both non supercell tornado parameter and stretching potential. This
is offset from region of higher mid level vorticity and may be more
of a landspout tornado signal. Surface analysis is showing weak
convergence near the line of showers/storms from Clay to Otter Tail
County lined up with these parameters. Window for either landspout
or "cold core" risk still appears to be through 5 PM, so SPS was
extended to cover as we will continue to be monitoring.

Tonight-Sunday: Quieter weather expected as shortwave ridging
transitions over our CWA, along with surface high pressure. With more
sunshine and a little m ore moderation of air mass aloft due to
southeast flow returning we should have highs in the lower 80s
Sunday. Expecting dry conditions at least through Sunday evening,
though the next approaching system could bring increasing chances
late Sunday night to the Devils Lake basin.

.LONG TERM...(Monday through Saturday)
Issued at 326 PM CDT Sat Jul 11 2020

The main impact in this time frame will be the severe and heavy
rainfall threat on Monday into Monday night. Synoptic scale aspect
will be provided by a long wave trough moving into the Northern
Plains. Warm air and moist air will be advected into the area Monday
providing an unstable environment. This moisture will be enhanced
locally by moist soils and evapotranspiration. This leads to
precipitable water values around 1.5 inches which is in the 97th
percentile in NAEFS. This instability and forcing combined with bulk
shear in excess of 50 knots will support all modes of severe
weather. Model guidance continues to suggest that the highest
rainfall will occur in the northern Red River Valley into north
central Minnesota. This will vary significantly though since the
forecast is convective in nature.

After Monday there are a few more chances for rain and thunderstorms
in the mid to late week. There is a lot of spread between model
guidance for timing and magnitude so confidence is low on the
details of precipitation at this time. Temperatures will be near to
above average over the next week based on NBM temperature
percentiles.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 118 PM CDT Sat Jul 11 2020

VFR conditions are prevailing with brief MVFR over parts of the
DVL area. Widely scattered thunderstorms have development across
eastern ND and west central MN and should move within the vicinity
of most terminals this afternoon (ending this evening) Light
northwest winds 5-10kt should diminish this evening becoming
variable. Light southwest winds 5-10 kt will be possible as low
pressure builds back to our west. WHile there isn't a strong
signal from guidance, we can't rule out patchy fog development
Sunday morning, but confidence is low at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jul 11, 4:56 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
556 PM CDT Sat Jul 11 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
556 PM CDT Sat Jul 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance for severe storms on Monday as a front moves
across the region. The primary threats will be hail up to two
inches in diameter, winds up to 75 mph, and the possibility for
localized flash flooding. An isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Sunday, but may be
needed Monday.

dtr

In the hours before

Local storm report, Jul 11, 1:25 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     FUNNEL CLOUD     2 W ASHBY               46.09N 95.86W
07/11/2020                   GRANT              MN   911 CALL CENTER

            FUNNEL CLOUD HIGH IN THE SKY.

&&

NC
Special weather statement, Jul 11, 1:27 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
227 PM CDT Sat Jul 11 2020

MNZ030-040-112015-
Grant MN-West Otter Tail MN-
227 PM CDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elbow Lake, or 18 miles southeast of Fergus Falls, moving south at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Elbow Lake around 235 PM CDT.
  Erdahl around 245 PM CDT.
  Barrett around 300 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4585 9597 4613 9601 4614 9585 4597 9577
      4593 9577 4593 9576 4587 9576
TIME...MOT...LOC 1926Z 342DEG 13KT 4604 9591

Knutsvig
Local storm report, Jul 11, 1:43 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     5 ENE FERGUS FALLS      46.32N 95.98W
07/11/2020                   OTTER TAIL         MN   911 CALL CENTER

            FUNNEL HALF WAY TO THE GROUND.

&&

NC
Local storm report, Jul 11, 1:46 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
246 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             5 WSW ASHBY             46.07N 95.92W
07/11/2020  E1.00 INCH       GRANT              MN   LAW ENFORCEMENT

            DEPUTY ESTIMATED QUARTER SIZED HAIL.

&&

NC
Special weather statement, Jul 11, 2:06 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
306 PM CDT Sat Jul 11 2020

MNZ003-027>032-040-112300-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-
Including the cities of Moorhead, Detroit Lakes, Wolf Lake,
Breckenridge, Fergus Falls, Perham, New York Mills,
Parkers Prairie, Henning, Battle Lake, Wadena, Menahga,
Elbow Lake, Hoffman, Ashby, Herman, and Barrett
306 PM CDT Sat Jul 11 2020

...FUNNEL CLOUDS POSSIBLE ACROSS WEST CENTRAL MINNESOTA...

Showers and thunderstorms have developed across
west central Minnesota. Conditions are favorable for funnel
clouds with any thunderstorm that does develop through 5 PM.
These types of funnel clouds are usually short lived, however,
they can and occasionally do touch the ground and cause minor
damage. Because of this possibility, If you see one of these
funnel clouds approaching the ground, take cover immediately.

DJR
Local storm report, Jul 11, 4:30 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
530 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HEAVY RAIN       5 E FERGUS FALLS        46.28N 95.96W
07/11/2020  M3.18 INCH       OTTER TAIL         MN   PUBLIC

            PAST 6 HOUR RAINFALL. NEAR WALL LAKE.
            RELAYED VIA BROADCAST MEDIA.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Nelson

When
July 11, 5:02 PM CST
Where
Nelson County, 0.69 mi S of Whitman
Reported by
Public
Coordinates
48.140, -98.120

A brief funnel cloud was noted by a driver along highway 2.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898283.